Arkansas, 2018Flooding and Heavy Rain in Arkansas, August 16, 2018
August 16, 2018 · NWS MEG · 3 events in 2 counties and zones
Training thunderstorms caused a slow build up of street flooding across portions of northeast Arkansas during the morning hours of August 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms caused a slow build up of street flooding across portions of northeast Arkansas during the morning hours of August 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 16, 5:22 AM CST, 38 minutes earlier.
Area forecast discussion, Aug 16, 5:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 AM CDT Thu Aug 16 2018
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 304 AM CDT Thu Aug 16 2018/
Moderate to heavy precipitation is going on across the northern
counties...where storms are likely to train for the next few hours.
Three hourly rainfall amounts already approaching 3 inches across
portions of Craighead and Greene Counties. An additional 1 to 2
inches would overfill ditches and cause minor street flooding.
Mesoscale Precipitation Discussion indicates a slight chance for
flash flooding today. Farther south only occasional light
sprinkles producing a trace have been tracking through the region.
Current temperatures ranging from the mid 70s where precipitation
is falling...to a few readings in the lows 80s in north
Mississippi. Winds have been south at 5 to 10mph...with gusts
approaching 30 mph in heavier convection.
For today through Saturday...models are in good agreement that the
Midsouth will remain unsettled with multiple periods of clouds and
precipitation. This due to an active northwesterly upper flow. IR
satellite showing current convection in the northern counties
anchored in the base of a passing trough...some breaks are
currently seen with this activity...so an extensive flood threat
is not anticipated. CAMs show cloud tops warming after sunrise as
well. Activity will likely re-fire in the northeastern counties
after 12 pm...and again in the western counties this evening.
Coverage will become more isolated late tonight.
A stronger closed low sinking southeast over Nebraska will
quickly begin affecting the region tomorrow through Saturday.
This disturbance is expected to bring better rain chances over the
central and southern Midsouth counties where rain is more
welcome. Pockets of rainfall amounts of 5+ inches over the next
three days can't be ruled out in the north...with the south
generally in the 1-3 inch range. The region is under a marginal
risk for severe storms today and tomorrow as well...with severe
indices indicating the potential across the southern counties
on Saturday. Plan on including both an isolated severe storm and
localized flash flood wording in the morning hazardous weather
outlook. Temperatures could be above seasonal normals today in the
I-40 corridor and points south where more sun will be seen...in
fact the NAM MOS shows a high of 97F in Memphis with heat indices
topping 105F. Believe that is a bit to much...leaning closer to
the GFS MOS of 90F. Over the north thicker cloud cover and
rainfall will keep highs in the mid and upper 80s. Slightly cooler
readings over the central and south for Friday and Saturday.
Sunday through midweek...a third shortwave will track southeast
from the northern Rockies...affecting more of the Midsouth on
Monday then any other day. Rain chances will subside across the
north on Sunday...with scattered coverage in the south.
Temperatures near normal. Starting Sunday night the next complex
of precipitation will slide east from the Ozarks and persist
into Monday night as a cold front approaches the area. A drier
airmass will slowly infiltrate the Midsouth on Tuesday suppressing
convection to the southern counties. Wednesday and Thursday of
next week appear to be dry and pleasantly mild.
JAB
.AVIATION...12Z TAFs
Rain and thunderstorm chances will increase during the upcoming
TAF cycle but remain highest near JBR and MKL. Overall, the focus
for storms will shift South with time. Fairly high cloud bases
should keep cigs VFR, though periods of MVFR or lower vis is
possible for brief periods of time in association with the heavier
rain and thunderstorms. Winds will remain from the South to
Southwest, generally 5-10kt through the period. Rain/thunderstorm
chances will increase area wide overnight.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 16, 2:04 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
304 AM CDT Thu Aug 16 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
304 AM CDT Thu Aug 16 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few strong to severe storms will be possible across the Mid-
South today and tonight. The primary hazards will be gusty winds
and localized heavy rainfall/flash-flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A few strong to severe storms will be possible across the Mid-
South Friday, mainly during the afternoon and evening hours. The
primary hazards will be gusty winds and localized heavy
rainfall/flash-flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
JAB
Flood, Greene
- When
- August 16, 6:00 AM CST to 8:00 AM CST
- Where
- Greene County, 1.09 mi NNW of Marmaduke to 1.02 mi WNW of Marmaduke
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.194, -90.390
Widespread flooding across Marmaduke. Water 4 to 6 inches deep.
Heavy Rain, Mississippi
- When
- August 16, 6:00 AM CST to 9:00 AM CST
- Where
- Mississippi County, Blytheville Aprt
- Reported by
- ASOS
- Coordinates
- 35.930, -89.830
Total of 6.10 inches of rain over 10 hour period. Rainfall of 4.47 inches fell since 7 am with 1.63 inches between midnight and 7 am.
Flood, Mississippi
- When
- August 16, 9:00 AM CST to 11:00 AM CST
- Where
- Mississippi County, 1.25 mi N of Chickasawba to 1.57 mi WSW of Chickasawba
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 35.938, -89.930
Rain of over 6 inches in 10 hours caused extensive street flooding, ponding and interruption of city services including trash pickup.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777925, 777928, 777926.